Kansas, 2010

Damaging Winds in Kansas, August 10, 2010

August 10, 2010 · NWS ICT · 8 events in 4 counties and zones

A weak disturbance moved across South Central Kansas during the afternoon of August 10th, 2010. As this disturbance encountered a very warm and humid airmass, showers and thunderstorms developed across Central and South Central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A weak disturbance moved across South Central Kansas during the afternoon of August 10th, 2010. As this disturbance encountered a very warm and humid airmass, showers and thunderstorms developed across Central and South Central Kansas. One of the thunderstorms produced some isolated damaging wind gusts to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 10, 2:25 PM CST, 34 minutes earlier.

Area forecast discussion, Aug 10, 2:25 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT TUE AUG 10 2010

.DISCUSSION...

FORECAST CHALLENGES REMAIN HEAT HEADLINES THROUGH THE FIRST COUPLE
OF DAYS WITH ATTENTION TURNING TO PRECIP CHANCES FOR THE WEEKEND.

SYNOPSIS:
IN THE UPPER LEVELS CURRENTLY HAVE A TROUGH OVER THE PACIFIC
NORTHWEST WITH BROAD TROUGHING OVER THE NORTHEAST CONUS. THE PIECE
OF UPPER ENERGY THAT WAS ALONG THE TX/OK BORDER AT THIS TIME
YESTERDAY IS NOW TRACKING OVER NORTHEAST KS. AT THE SURFACE A WEAK
FRONT/TROUGH EXTENDS FROM EASTERN NEBRASKA TO NEAR KRSL TO
BETWEEN KDDC AND KPTT.

TONIGHT-WED:
JUST LIKE YESTERDAY'S FORECAST...MUCH OF THE FIRST PERIOD WILL DEPEND
ON HOW STORMS BEHAVE OVER THE NEXT HOUR. CONVECTION HAS ALREADY
STARTED TO DEVELOP ALONG THE WEAK FRONT WEST OF THE FORECAST AREA AS
THE ATMOSPHERE HAS GRADUALLY BECOME UNCAPPED. FIRST GUESS IS THAT
MOST OF THE STORMS THIS EVENING SHOULD BE FOCUSED ALONG THE SURFACE
BOUNDARY. THERE IS SOME MODEL CONSENSUS THAT AFTER 06Z AN AREA OF
MOISTURE TRANSPORT IN THE 850-700MB LAYER WILL DEVELOP OVER NORTHEAST
KS AND SHOULD EXTEND INTO THE NORTHEAST SECTION OF FORECAST AREA. AT
THIS TIME FEEL THAT IF ANY LATE NIGHT CONVECTION DEVELOPS IT WOULD
BE ISO-SCT IN NATURE AND WILL THEREFORE NOT HIT PRECIP CHANCES TOO
HARD.

VERY LITTLE IS EXPECTED TO CHANGE IN THE UPPER PATTERN FOR WED AS
THE SURFACE FRONT WASHES OUT AS IT LIFTS SLOWLY NORTH. WILL LINGER
SOME SMALL PRECIP CHANCES OVER SE KS WED MORNING FOR ANY LEFT OVER
LATE NIGHT CONVECTION. TEMPS ON WED ARE EXPECTED TO BE VERY SIMILAR
OR EVEN A COUPLE DEGREES WARMER THAN TODAY GIVEN 1000-850MB
THICKNESSES WILL BE SLIGHTLY HIGHER. GIVEN CURRENT HOURLY
TEMPS AND DEWPOINTS...CURRENT HEAT HEADLINES FOR WED STILL LOOK GOOD.

THU-FRI:
THE UPPER TROUGH OVER THE NW CONUS WILL START TO SLOWLY PUSH EAST ON
THU WHICH WILL ALLOW A COLD FRONT TO MAKES ITS JOURNEY ACROSS THE
NORTHERN PLAINS. MEANWHILE THE HEAT WILL STILL BE ON IN OUR NECK OF
THE WOODS RESULTING IN ANOTHER DAY WITH 100+ TEMPS. GIVEN THE LACK
OF MIXING TODAY ACROSS SOUTH CENTRAL KS...WILL GO AHEAD AND EXPAND
THE EXCESSIVE HEAT WARNING TO COVER ALL OF SOUTH CENTRAL AND SE KS
FOR THU. BY FRI MORNING THE COLD FRONT WILL BE SITUATED FROM SOUTH
CENTRAL NEBRASKA TO NEAR KDDC. AHEAD OF THIS FRONT THERE IS EXPECTED
TO BE STRONG 850-700MB THETA-E ADVECTION WHICH SHOULD ALLOW FOR
WIDESPREAD CONVECTION OVER NORTH CENTRAL KS/SOUTHERN NEBRASKA...SOME
OF WHICH MAY CLIP OUR CENTRAL KS COUNTIES FRI MORNING. BY FRI
AFTERNOON THE SURFACE FRONT WILL EXTEND FROM KSLN TO NORTH OF KHUT
WITH SOME SCT SHOWERS AND STORMS PERCOLATING ALONG IT.
MEANWHILE...WITH THE FRONT STILL TO THE NORTH...SE KS WILL CONTINUE
TO BAKE AND WILL THEREFORE EXTEND THE HEAT HEADLINES THROUGH FRI FOR
SE KS.

AT THIS TIME WILL PLACE THE HIGHEST PRECIP CHANCES THROUGH THIS
FORECAST PACKAGE IN THE FRI NIGHT TIME FRAME. THIS IS WHEN MUCH OF
THE AREA WILL BE UNDER THE INFLUENCE OF THE THE RIGHT ENTRANCE
REGION OF AN UPPER JET ALONG WITH STRONG MID LEVEL THETA-E ADVECTION
JUST SOUTHEAST OF THE SURFACE FRONT.

SAT-TUE:
IT APPEARS WE WILL FINALLY SEE SOME RELIEF FROM THE HEAT FOR THE
WEEKEND AS THE MUCH WELCOMED COLD FRONT CONTINUES TO PUSH SOUTH.
CONFIDENCE IS HIGH THAT WE'LL BE LOOKING AT TEMPS MUCH CLOSER TO
SEASONAL AVERAGES THROUGH THESE PERIODS. PRECIP CHANCES WILL BE
HIGHLY DEPENDENT ON HOW FAR SOUTH THE COLD FRONT MAKES IT. FOR NOW
IT APPEARS THE BEST CHANCES FOR PRECIP OVER THE WEEKEND WILL BE FOR
LOCATIONS ALONG THE KS-OK BORDER WHICH WILL BE CLOSER TO THE FRONT.
GIVEN UNCERTAINTIES IN FRONTAL POSITION WILL NOT HIT PRECIP CHANCES
TOO HARD YET.

LAWSON

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
A SURFACE FRONT IS RIGHT AROUND KHYS AND IS VERY SLOWLY MOVING
EASTWARD. SOME SHOWERS HAVE BEGUN TO DEVELOP NEAR KRSL...BUT HAVE
BEEN VERY LIGHT. STILL NOT CONFIDENT IN THUNDERSTORMS HITTING THE
TAF SITE THIS AFTERNOON AND EVENING...SO WILL KEEP CB MENTIONED
BUT NO TSRA. ISOLATED STORMS NEAR THE OTHER TAF SITES ARE POSSIBLE
AS WELL...AT LEAST CLOSE ENOUGH TO WARRANT CB MENTION.
OTHERWISE...EXPECT DRY CONDITIONS WITH WINDS BECOMING MORE
SOUTHWESTERLY OVERNIGHT AND EVENTUALLY NORTHERLY BEHIND THE FRONT.

SCHRECK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    78 103  77 104 /  10  10  10  10
HUTCHINSON      77 103  76 103 /  20  10  10  10
NEWTON          78 103  77 102 /  20  20  10  10
ELDORADO        78 103  77 102 /  10  20  10  10
WINFIELD-KWLD   78 103  77 104 /  10  10  10  10
RUSSELL         73 102  73 103 /  20  10  10  10
GREAT BEND      73 102  74 104 /  20  10  10  10
SALINA          77 102  77 101 /  20  10  10  10
MCPHERSON       77 103  77 102 /  20  10  10  10
COFFEYVILLE     77 101  78 101 /  10  20  10  10
CHANUTE         77 100  77 101 /  10  20  10  10
IOLA            77 100  77 101 /  10  20  10  10
PARSONS-KPPF    77 101  78 101 /  10  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT FRIDAY FOR KSZ070>072-
094>096-098>100.

EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR KSZ052-053-
068-069-082-083-091>093.

EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ032-
033-047-048-050.

EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR KSZ049-051-
067.

&&
Hazardous weather outlook, Aug 10, 2:54 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
354 PM CDT TUE AUG 10 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-111030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
354 PM CDT TUE AUG 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

INTENSE HEAT WILL PERSIST OVER ALL AREAS UNTIL EARLY THIS EVENING.
PLEASE REFER TO THE EXCESSIVE HEAT WARNINGS FOR DETAILS.

THUNDERSTORMS ARE POSSIBLE OVER MOST OF CENTRAL KANSAS THIS EVENING
WITH ISOLATED STORMS POSSIBLE OVER SOUTH CENTRAL KANSAS. SCATTERED
THUNDERSTORMS ARE POSSIBLE OVER MUCH OF THE AREA
OVERNIGHT...ESPECIALLY PORTIONS CENTRAL KANSAS. A FEW THUNDERSTORMS
EARLY THIS EVENING AND OVERNIGHT MAY BE QUITE STRONG WITH GUSTS
AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW THUNDERSTORMS MAY LINGER OVER SOUTHEAST KANSAS ON WEDNESDAY
MORNING BUT SHOULD BE NEITHER STRONG NOR SEVERE.

WHILE A FEW THUNDERSTORMS WILL BE POSSIBLE LATE THURSDAY NIGHT FOR
LOCATIONS NORTH OF INTERSTATE 70...THE CHANCES FOR THUNDERSTORMS ARE
INCREASING FOR THIS WEEKEND...ESPECIALLY FRIDAY NIGHT. SOME OF THIS
ACTIVITY MAY PRODUCE GUSTS AROUND 50 MPH...SMALL HAIL AND LOCALLY
HEAVY RAINS.

INTENSE HEAT WILL PERSIST OVER MOST AREAS THROUGH LATE IN THE WEEK.
IN FACT THE EXCESSIVE HEAT WARNING HAS BEEN EXTENDED FOR SOUTHEAST
KANSAS UNTIL EARLY FRIDAY EVENING. FOR FURTHER DETAILS...PLEASE
REFER TO EXCESSIVE HEAT WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES/LAWSON

The radar

The Wichita radar (KICT), 13 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sedgwick

When
August 10, 2:59 PM CST to 3:05 PM CST
Where
Sedgwick County, 2.43 mi S of Goddard
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.635, -97.589

Law enforcement reported 60 to 70 mph winds.

Thunderstorm Wind, Sedgwick

When
August 10, 3:08 PM CST
Where
Sedgwick County, 0.69 mi S of Goddard
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.660, -97.580

Law enforcement in Goddard reported the winds.

Thunderstorm Wind, Sedgwick

When
August 10, 4:45 PM CST
Where
Sedgwick County, 2.64 mi SE of Goddard
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.640, -97.550

The fire chief estimated the 70 mph winds.

Thunderstorm Wind, McPherson

When
August 10, 4:56 PM CST
Where
McPherson County, Inman
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.230, -97.770

A trained spotter reported the gust.

Thunderstorm Wind, Sedgwick

When
August 10, 5:00 PM CST
Where
Sedgwick County, 1.58 mi W of Clearwater to 1.45 mi WNW of Clearwater
Measured
61 kt (70 mph) estimated gust
Property damage
$9,000
Reported by
Newspaper
Coordinates
37.504, -97.528

Estimated 70 mph winds lifted the roof off a machine shed, which came down and demolished a childrens play area. A trampoline was also thrown over three fences. A nearby homestead also had a barn destroyed.

Thunderstorm Wind, Saline

When
August 10, 5:15 PM CST
Where
Saline County, 1.08 mi W of Assaria
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
38.680, -97.620

The public reported 30 to 40 inch diameter trees blown down. Some power outages were reported as well. Some Interstate 135 signs were snapped off.

Thunderstorm Wind, McPherson

When
August 10, 5:15 PM CST
Where
McPherson County, 0.56 mi NW of Mc Pherson Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.355, -97.688

Thunderstorm Wind, Lincoln

When
August 10, 5:26 PM CST to 5:29 PM CST
Where
Lincoln County, 1.61 mi WNW of Lincoln to 0.87 mi NE of Barnard
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.043, -98.175

The emergency manager reported wind gusts of 50 to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257443, 257444, 257445, 257449, 257447, 257450, 257451, 257448.